Alert archive / South Carolina / River Flood Advisories in 2012

River Flood Advisory 3, NWS Columbia, SC

May 16, 2012Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this river flood advisory at May 16, 2012, 9:42 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 16, 2012, 9:42 PM EDT (01:42 UTC)
Expired
May 17, 2012, 7:10 AM EDT
In force
9 hr
Issued by
NWS Columbia, SC

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 3 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Congaree River at Columbia (COLS1). The gauge peaked at 10.87 ft at May 16, 2012, 1:00 AM EDT.

actionminormoderate102005/1705/18
Action stage
10 ft
Minor stage
19 ft
Moderate stage
24 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02169500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WGUS82 KCAE 170142
FLSCAE
FLOOD ADVISORY 
NATIONAL WEATHER SERVICE COLUMBIA SC
942 PM EDT WED MAY 16 2012

...THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FLOOD 
ADVISORY FOR THE CONGAREE RIVER...

  CONGAREE RIVER AT COLUMBIA AFFECTING LEXINGTON AND RICHLAND 
  COUNTIES 
                                                                   
.RELEASES FROM RECHARGED RESERVOIRS UPSTREAM...COMBINED WITH RUNOFF 
FROM LOCALLY HEAVY SHOWERS OF THE PAST FEW DAYS...ARE CAUSING 
ADDITIONAL RISES ALONG THE CONGAREE RIVER THIS EVENING.    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD ADVISORY MEANS THAT NUISANCE FLOODING MAY OCCUR NEAREST THE 
RIVER WHEN THE LEVEL IS BELOW THE OFFICIAL FLOOD STAGE.

&&

SCC063-079-180142-
/O.NEW.KCAE.FL.Y.0003.120517T0142Z-120519T0128Z/
/COLS1.N.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
942 PM EDT WED MAY 16 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLOOD ADVISORY FOR
  THE CONGAREE RIVER AT COLUMBIA.
* UNTIL FRIDAY EVENING.
* AT  9 PM WEDNESDAY THE STAGE WAS 9.8 FEET.
* FLOOD STAGE IS 19.0 FEET.
* FORECAST...THE RIVER WILL CONTINUE RISING OVERNIGHT...AND CREST
NEAR 10.4 FEET EARLY THURSDAY MORNING.
* ADVISORY STAGE IS 10.0 FEET.
* AT 10.0 FEET...FLOODING BEGINS IN FLOOD-PRONE AREAS NEAR
AND DOWNSTREAM FROM COLUMBIA...INCLUDING THE WEST COLUMBIA-CAYCE
RIVER WALK AREA.

$$
MOORE
1 follow-up statement
869 
WGUS82 KCAE 171110
FLSCAE
FLOOD ADVISORY 
NATIONAL WEATHER SERVICE COLUMBIA SC
710 AM EDT THU MAY 17 2012

...THE FLOOD ADVISORY IS CANCELLED FOR THE CONGAREE RIVER...

 
  CONGAREE RIVER AT COLUMBIA AFFECTING LEXINGTON AND RICHLAND 
  COUNTIES 
SCC063-079-171140-
/O.CAN.KCAE.FL.Y.0003.000000T0000Z-120519T0128Z/
/COLS1.N.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
710 AM EDT THU MAY 17 2012

THE FLOOD ADVISORY IS CANCELLED FOR
  THE CONGAREE RIVER AT COLUMBIA.
* AT 7 AM THURSDAY THE STAGE WAS 5.1 FEET.
* FLOOD STAGE IS 19.0 FEET.
* THE RIVER FELL BELOW 10.0 
* FORECAST...THE RIVER WILL FALL TO 4.8 FEET TOMORROW MORNING.
* ADVISORY STAGE IS 10.0 FEET.

$$

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WILL BE THE LAST STATEMENT FOR THIS HIGH WATER EVENT.

&&

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this river flood advisory went out at May 16, 7:21 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 16, 7:21 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
721 PM EDT WED MAY 16 2012

.SYNOPSIS...
A BROAD TROUGH OF LOW PRESSURE WILL SLOWLY MOVE EASTWARD ACROSS
THE AREA INTO THURSDAY. THIS WILL KEEP THE CHANCE FOR RAIN IN THE
FORECAST. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH
BY FRIDAY AND REMAIN IN PLACE THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
UPPER TROUGH REMAINS ACROSS THE EASTER PART OF THE COUNTRY WITH A
WEAK SURFACE TROUGH OF LOW PRESSURE OVER THE REGION. WEAK
MID/UPPER SHORTWAVE CROSSING THE CAROLINAS AND GA. SCATTERED
CONVECTION SHOULD CONTINUE THROUGH SUNSET...THEN BEGIN TO
DIMINISH. PRECIPITABLE WATER RANGE FROM 1.3 INCHES WEST TO 1.5
INCHES EAST. SO HEAVY DOWNPOURS POSSIBLE.

LOWS OVERNIGHT SHOULD FALL INTO THE LOWER TO MID 60S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
SURFACE BOUNDARY IS STILL FORECAST TO BE SOMEWHERE ACROSS THE
EASTERN FORECAST AREA. ALOFT...REGION SHOULD BE UNDER A MID-LEVEL
COLD POOL. WITH GOOD AFTERNOON HEATING...EXPECT TO SEE SOME
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP AGAIN ACROSS THE AREA.
BEST CHANCE SHOULD BE ACROSS THE EASTERN HALF OF THE AREA WHERE
THERE SHOULD BE SOME INTERACTION WITH THE SEA-BREEZE FRONT.
MAX TEMPERATURES IN THE LOWER 80S. RAINFALL WILL COME TO AN END
AFTER SUNSET THURSDAY NIGHT. SOME DRYING MAY BE SEEN AS WE GET
INTO FRIDAY...WITH THE DEEPEST MOISTURE EAST OF THE FORECAST AREA.
MUCH OF THE FORECAST WILL BE DRY ON FRIDAY...EXCEPT EXTREME EAST
WHERE AN ISOLATED STORM MAY BE POSSIBLE. TEMPS ON FRIDAY WILL BE
SLIGHTLY COOLER WITH HIGHS AROUND 80. SATURDAY WILL BE SIMILAR TO
FRIDAY...BASICALLY SLIGHT CHANCE OF PRECIP EAST...AND TEMPS IN THE
LOWER 80S.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MODELS CONTINUE TO SHOW EAST COAST TROUGH PATTERN THROUGH THE
MIDDLE OF NEXT WEEK...WITH A FEW WEAK SHORTWAVES MOVING THROUGH
THE FLOW. LOOKS AS IF THE CHANCE FOR RAIN SHOWERS WILL INCREASE
AS WE GO THROUGH THE LONGER TERM PERIOD. TEMPERATURES DURING THIS
PERIOD SHOULD REMAIN NEAR NORMAL. AS WITH PREVIOUS FORECAST
DISCUSSIONS....IT IS STILL WORTH NOTING THAT THIS REMAINS A LOW
CONFIDENCE FORECAST DUE TO THE LACK OF RUN TO RUN CONSISTENCY
AMONG THE MODELS AND RELATIVELY WEAK FLOW PATTERN...LEADING TO A
FORECAST DOMINATED BY SMALLER SCALE FEATURES WHICH ARE TOUGH TO
PINPOINT IN THE EXTENDED PERIODS.

&&

.AVIATION /00Z THURSDAY THROUGH TUESDAY/...
A WEAK SURFACE TROUGH EXTENDS ACROSS THE CENTRAL PORTION OF THE STATE.
ISOLATED-SCATTERED CONVECTION ACROSS THE AREA EARLY THIS EVENING
WILL SLOWLY DIMINISH OVER THE NEXT FEW HOURS. MVFR OR IFR STRATUS
AND FOG POSSIBLE LATE TONIGHT/THURSDAY MORNING. EXPECT MORE CUMULUS
DEVELOPMENT AFTER 15Z THURSDAY WITH SLIGHTLY DRIER AIR PUSHING IN
FROM THE WEST.

EXTENDED AVIATION OUTLOOK...SCATTERED SHOWERS/THUNDERSTORMS POSSIBLE
THURSDAY AFTERNOON/EVENING. FOG/STRATUS POSSIBLE FRIDAY MORNING.
OTHERWISE...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED THROUGH
MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 16, 4:03 AM EDT, 17 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
403 AM EDT WED MAY 16 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
403 AM EDT WED MAY 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A SURFACE FRONTAL BOUNDARY COMBINING WITH AN UPPER DISTURBANCE AND
AFTERNOON INSTABILITY COULD PRODUCE ISOLATED TO SCATTERED SEVERE
THUNDERSTORMS. THE MAIN THREAT WOULD BE DAMAGING WIND GUSTS AND
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 4:21 PM EDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EDT WED MAY 16 2012

SCZ015-162115-
LANCASTER-
421 PM EDT WED MAY 16 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LANCASTER COUNTY
THROUGH 515 PM EDT...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES SOUTHWEST OF IRWIN...MOVING NORTHEAST
AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...IRWIN AND LANCASTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
HEAVY RAINFALL AND DANGEROUS LIGHTNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR
DRAINAGE AREAS AND LOW LYING SPOTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3471 8063 3458 8075 3456 8086 3460 8090
      3462 8090 3478 8081
TIME...MOT...LOC 2020Z 247DEG 7KT 3460 8087
Special weather statement, May 16, 5:46 PM EDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
546 PM EDT WED MAY 16 2012

SCZ031-162215-
SUMTER-
546 PM EDT WED MAY 16 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SUMTER COUNTY THROUGH
615 PM EDT...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR PINEWOOD...MOVING NORTHEAST AT 5 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 MPH...
PEA SIZE HAIL...
HEAVY RAINFALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3371 8043 3373 8043 3373 8045 3371 8046
      3371 8048 3367 8049 3365 8053 3366 8055
      3368 8057 3368 8059 3382 8053 3381 8038
TIME...MOT...LOC 2146Z 219DEG 6KT 3373 8051
Special weather statement, May 16, 8:29 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
829 PM EDT WED MAY 16 2012

SCZ027-028-170130-
LEXINGTON-RICHLAND-
829 PM EDT WED MAY 16 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON AND
RICHLAND COUNTIES THROUGH 930 PM EDT...

AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GASTON...MOVING EAST AROUND 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAYCE...GASTON...PINE RIDGE AND SOUTH CONGAREE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3383 8093 3385 8098 3386 8100 3388 8100
      3388 8102 3386 8104 3379 8105 3377 8111
      3391 8117 3397 8105 3393 8099 3395 8094
      3386 8087
TIME...MOT...LOC 0029Z 290DEG 11KT 3384 8104
Local storm report, May 16, 8:40 PM EDT, 1 hour 2 minutes before
SCZ027-170240-

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
840 PM EDT WED MAY 16 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             GASTON                  33.82N 81.11W
05/16/2012  0.75 INCH        LEXINGTON          SC   PUBLIC

            PENNY SIZE HAIL REPORTED

&&

NNNN
Special weather statement, May 16, 9:05 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
905 PM EDT WED MAY 16 2012

SCZ028-170200-
RICHLAND-
905 PM EDT WED MAY 16 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHLAND COUNTY
THROUGH 1000 PM EDT...

AT 859 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY STATIONARY STRONG THUNDERSTORM...NEAR FOREST ACRES.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ARCADIA LAKES...COLUMBIA...DENTSVILLE...FOREST ACRES...ST. ANDREWS...
WOODFIELDS...FORT JACKSON AND FIVE POINTS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
PEA SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3383 8084 3408 8116 3419 8090 3393 8063
      3391 8063
TIME...MOT...LOC 0105Z 108DEG 9KT 3403 8102

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:03 PM EDTAreal Flood AdvisoryCAEKershaw, Lexington, Richland, Saluda117 min
May 16, 8:23 PM EDTSevere Thunderstorm WarningCAERichland37 min
May 16, 8:29 PM EDTSpecial Weather StatementCAERichland61 min
May 16, 9:05 PM EDTSpecial Weather StatementCAERichland55 min
May 16, 9:35 PM EDTFlash Flood WarningCAERichland76 min
May 16, 9:55 PM EDTRiver Flood WarningCAECalhoun, Lexington, Richland13 hr
May 17, 3:07 AM EDTSpecial Weather StatementCAEBarnwell53 min
May 17, 3:53 AM EDTAreal Flood AdvisoryCAEAiken, Barnwell112 min
May 17, 12:07 PM EDTSpecial Weather StatementCAEChesterfield23 min
May 17, 12:32 PM EDTSpecial Weather StatementCAEFairfield43 min
May 17, 1:01 PM EDTSevere Thunderstorm WarningCAENewberry44 min
May 17, 1:39 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda51 min
May 17, 2:39 PM EDTSpecial Weather StatementCAEKershaw, Lee51 min
May 17, 3:18 PM EDTSevere Thunderstorm WarningCAECalhoun, Richland, Sumter42 min
May 17, 4:30 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington45 min

Nearby

River Flood Advisories in South Carolina, 2012Every river flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.